Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 80, NWS Shreveport, LA

October 20, 2019Caddo Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Oct 20, 2019, 8:30 PM CDT for Caddo Parish, Louisiana. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2019, 8:30 PM CDT (01:30 UTC)
Expired
Oct 20, 2019, 9:15 PM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 6 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 8:42 PM CDTTORNADO4 S Greenwood, LAAN EF-1 TORNADO TOUCHED DOWN ALONG MOUNT OLIVE CHURCH ROAD AND HEADED NORTHEAST WHERE IT INTERSECTED BUNCOMBE ROAD. HERE IT CAUSED THE MOST DAMAGE UPROOTING AND SNAPPING NUMEROUS TREES WHILE ALSO DAMAGING A NUMBER OF ROOFS. THE PATH LENGTH WAS 3.73 MILES WITH
Oct 20, 8:47 PM CDTTSTM WND DMG4 S Greenwood, LATREES AND POWER LINES DOWN BLOCKING THE ROAD.
Oct 20, 8:50 PM CDTTSTM WND DMG3 Wsw Shreveport, LALARGE LIMB DOWN IN THE OFFICE FRONT LAWN WITH SEVERAL SMALLER LIMBS DOWN OVER THE GROUNDS.
Oct 20, 8:51 PM CDTTSTM WND DMG5 Wnw Bossier City, LAA POWER LINE WAS BLOWN DOWN ONTO A HOME IN THE AREA OF MONTANA STREET AND MLK DRIVE, WHICH SPARKED A FIRE IN THE ATTIC. THE RESIDENT WAS ABLE TO SAFELY ESCAPE THE HOME.
Oct 20, 8:52 PM CDTTSTM WND DMG1 Ene Shreveport, LATREE FELL ON HOUSE AND DISPLACED RESIDENTS.
Oct 20, 8:55 PM CDTTSTM WND GST 633 Sw Shreveport, LAASOS STATION KSHV SHREVEPORT REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 7:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

281 
WFUS54 KSHV 210130
TORSHV
LAC017-210215-
/O.NEW.KSHV.TO.W.0080.191021T0130Z-191021T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
830 PM CDT Sun Oct 20 2019

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southwestern Caddo Parish in northwestern Louisiana...

* Until 915 PM CDT.
    
* At 830 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near the Panola community, or 18 miles 
  southwest of Shreveport, moving northeast at 30 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Greenwood around 845 PM CDT.

Other locations impacted by this tornadic thunderstorm include Cross
Lake, Forbing, Keithville and Spring Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3224 9404 3246 9404 3256 9378 3254 9376
      3254 9377 3248 9369 3246 9370 3246 9369
      3243 9368 3242 9369 3241 9368 3240 9369
      3238 9367
TIME...MOT...LOC 0129Z 245DEG 28KT 3232 9407 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 20, 7:58 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 20, 7:58 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
758 PM CDT Sun Oct 20 2019

.UPDATE...
See below for 21/00z Aviation Discussion.

An isolated supercell has developed over East Texas in an area of
0-1 km SRH of about 200 m2/s2. Latest mesoanalysis combined with
the 00z SHV raob indicates the low-level shear decreases somewhat
with eastward extent. However, a tornado threat will likely
persist with this storm. Additional convection is likely,
especially after midnight, as the much-advertised QLCS develops
over Oklahoma and Texas.

Text products have been updated to reflect the issuance of Tornado
Watch 676 through 07z and for an update to PoP grids through 03z
based on latest radar trends.

CN

&&

.AVIATION...
For the 21/00z TAFs, isolated strong to severe convection will
continue along the Interstate 20 corridor of Louisiana and East
Texas early in the period, but this activity should diminish by
21/06z. A line of strong to severe thunderstorms should begin
moving from northwest to southeast across the area just after
21/06z ahead of a cold front. All TAF sites will be affected by
the line of storms. By 21/12z, the leading edge of the storms
should be near a line from KELD, to KSHV, to near KLFK. Variable
visibilities and ceilings will likely lead to a mix of flight
conditions between MVFR and LIFR while the storms are ongoing.
Behind the storms, skies should rapidly clear as northwesterly
winds usher considerable drier air into the region. VFR conditions
should return to all TAF sites by the end of the period.

CN

&&

.PREV DISCUSSION... /issued 406 PM CDT Sun Oct 20 2019/

SHORT TERM.../Tonight through Monday Night/

Despite an abundance of low clouds and patchy fog this morning,
temperatures have climbed well into the 80s this afternoon. Some
areas along and south of I-20 have even managed the upper 80s for
highs as a warm front has shifted north today. In addition, dew
points have also surged into the lower 70s across much of these
same areas. This is all occurring ahead of a cold front which is
primed to move into our NW zones around midnight and quickly shift
SE across the region overnight through Monday morning, setting the
stage for a potential severe weather event across our entire
four-state region. Although low-level instability may initially
decrease slightly after sunset, expect it to increase once again
with the approaching cold front as MUCAPE values spike toward the
2000-2500 J/kg range overnight and perhaps a bit higher in some
locations. Add in the increasing low-level jet in the range of
50-60 kts and veering wind profiles with increasing wind shear, a
very robust line of convection will develop and spread SE toward
the I-30 corridor where an Enhanced Risk of severe weather is
noted in the SPC Day 1 Outlook. This line will continue on to the
SE across the remainder of the region with a primary damaging wind
threat coupled with the lower threats of large hail and isolated
tornadoes, which would likely be embedded within the evolving
QLCS. Rainfall amounts will average near an inch across the region
with isolated higher amounts possible over the next 24 hours.

The line of convection should exit the region by early to mid
afternoon on Monday with cooler and drier spilling south across
the region. Highs on Monday afternoon will range through the 70s
while overnight lows will fall into the 40s to near 50 degrees in
wake of the cold front on Monday night under clear skies and light
NW winds.

/19/

LONG TERM.../Tuesday through Sunday Night/

A departing trough of low pressure extending from the Great Lakes
into the Lower Miss Valley on Tuesday will result in milder
temperatures and drier conditions through at least Wednesday. By
Thursday, the westerlies will remain rather active as yet another
trough of low pressure moves out of the Intermountain West and into
the Great Plains. Low level moisture should increase quickly Wed
Night into Thu with perhaps some diurnally driven isolated to
scattered convection possible across our western half on Thursday
and then chance pops areawide Thu Night into Friday.

There continues to be considerable discrepancies concerning how this
late week trough will evolve with the ECMWF/Canadian solutions
suggesting the base of the trough will cut itself off from the
westerlies on Friday in the lee of the Southern Rockies while the
more progressive GFS suggests the trough will be much more open and
quickly brings an end to the rainfall across our area on Friday. The
differing solutions remain dug-in in regards to the above features
so tried to blend the varying solutions which would result in rain
chances lingering at least into the first half of Saturday.
Regardless, look for much cooler conditions with a frontal passage
sometime late Thursday or Friday with a cool upcoming and possible
wet first half of next weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  77  50  74 /  80  80   0   0
MLU  71  77  50  74 /  40  90  10   0
DEQ  60  73  41  72 /  90  20   0   0
TXK  64  73  46  72 /  90  50   0   0
ELD  68  76  46  72 /  70  80   0   0
TYR  63  74  48  74 /  90  40   0   0
GGG  66  74  47  73 /  80  50   0   0
LFK  71  78  50  77 /  70  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/15
Hazardous weather outlook, Oct 20, 8:03 PM CDT, 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
803 PM CDT Sun Oct 20 2019

ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-211100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Rusk-Panola-
803 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma and northeast
Texas.

.DAY ONE...Tonight...

...TORNADO WATCH 676 IS IN EFFECT UNTIL 2 AM CDT MONDAY MORNING...

Isolated to widely scattered strong to severe thunderstorms will
be possible this evening and tonight. A line of strong to severe
thunderstorms will develop tonight and move southeast into the
Middle Red River Valley of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. This line will continue southeast
and may move into Northwest Louisiana just before sunrise Monday
morning. Tornadoes, damaging straight-line winds, and large hail
will be possible. Locally heavy rainfall could also result in a
flash flooding after midnight across the Southeast Oklahoma,
Southwest Arkansas, and the northern third of Northeast Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Strong to severe thunderstorms will remain possible over Arkansas
and South Central Louisiana until around noon Monday. Isolated
tornadoes, damaging straight-line winds, and small hail will
remain possible. The severe weather threat will diminish from
northwest to southeast.

Additional strong thunderstorms will be possible across the region
late Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed late tonight and
and into Monday morning.

ARZ073-LAZ005-006-011>014-017>022-TXZ149-152-153-165>167-211100-
Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Nacogdoches-
Shelby-Angelina-San Augustine-
803 PM CDT Sun Oct 20 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated to widely scattered showers and thunderstorms will be
possible across the region late this afternoon into the overnight
hours. No severe weather is expected through tonight at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous showers and thunderstorms will become likely
Monday across the region with some of these storms possibly
containing large hail and damaging thunderstorm wind gusts. An
isolated tornado cannot be ruled out. This activity should move
south and east of the region late Monday afternoon or Monday
Evening.

Additional strong thunderstorms will be possible across the region
sometime late Thursday or Friday of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed tonight but
will likely become needed on Monday.

09

In the hours before

Local storm report, Oct 20, 7:25 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
725 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     3 SSW HENDERSON         32.12N 94.81W
10/20/2019                   RUSK               TX   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN ACROSS
            FM225.

&&

AS
Local storm report, Oct 20, 7:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
728 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     9 SSW HENDERSON         32.04N 94.87W
10/20/2019                   RUSK               TX   EMERGENCY MNGR

            TREE TOPS BLOWN OUT.

&&

AS
Local storm report, Oct 20, 7:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          7 SSW BECKVILLE         32.15N 94.50W
10/20/2019                   PANOLA             TX   EMERGENCY MNGR

            TREES DOWN ALONG HWY 79 WITH MULTIPLE POWER
            FLASHES REPORTED ONGOING.

&&

AS
Local storm report, Oct 20, 7:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          8 SSW BECKVILLE         32.15N 94.53W
10/20/2019                   PANOLA             TX   EMERGENCY MNGR

            TREES DOWN.

&&

AS
Local storm report, Oct 20, 8:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             4 ENE BECKVILLE         32.28N 94.39W
10/20/2019  E1.00 INCH       PANOLA             TX   PUBLIC

            QUARTER SIZE HAIL FELL NORTHEAST OF
            BECKVILLE.

&&

15
Local storm report, Oct 20, 8:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CDT SUN OCT 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     2 SE BECKVILLE          32.21N 94.43W
10/20/2019                   PANOLA             TX   EMERGENCY MNGR

            TREES DOWN BLOCKING THE ROAD ON 149 BETWEEN
            BECKVILLE AND CARTHAGE.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:06 PM CDTTornado WarningSHVBossier, Caddo, Webster31 min
Oct 21, 3:30 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo60 min
Oct 21, 4:24 AM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster66 min
Oct 21, 4:49 AM CDTSevere Thunderstorm WarningSHVCaddo, De Soto41 min
Oct 21, 5:30 AM CDTSpecial Weather StatementSHVBienville, De Soto, Red River, Sabine60 min
Oct 21, 6:27 AM CDTSpecial Weather StatementSHVJackson, Ouachita, Union63 min
Oct 21, 6:28 AM CDTSpecial Weather StatementSHVNatchitoches, Sabine, Winn62 min
Oct 21, 7:26 AM CDTSpecial Weather StatementSHVCaldwell, Grant, LaSalle64 min
Oct 21, 7:31 AM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Natchitoches59 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.